Vitamin B12 is a rather finicky vitamin. It is not easy to absorb and those that choose a vegetarian diet, take proton pump inhibitors, or have taken metformin for several years often lack vitamin B12. Proton pump inhibitors include medications such as omeprazole, pantoprazole, and other similar products to reduce stomach acid.
Proton pump inhibitors increase the pH of the stomach (decrease acid) and in turn can change the absorption of a number of nutrients including iron, calcium, vitamin D, and magnesium. Vitamin B12 deficiency causes similar effects to neuropathy such as tingling of hands and feet, as well as imbalance, unsteadiness, or swaying /listing to one side when walking for example.
When attempting to restore and increase vitamin B12, it is possible for tablets that are swallowed to not be absorbed well, especially if proton pump inhibitors are still being taken. In this case, it is important to consider dosage form. Luckily vitamin B12 comes in a sublingual tablet dosage form. Taking B12 sublingually allows for better absorption. Sublingual tablets are placed under the tongue. The vascular system under the tongue allows for absorption directly to the bloodstream bypassing the gut. B12 sublingual tablets are a better option for many that may have B12 deficiency.
When reviewing medications with your health care providers ask if there is a concern that you may be B12 deficient especially if you have type 2 diabetes and take metformin, take a medication for stomach acid, or have a limited diet of red meat or are vegetarian. Also ask for a B12 blood test if you are experiencing tingling or burning pain in your hands and feet.
Taking care of a deficiency such as B12 will be a more beneficial and a safer alternative than medicating for neuropathy type symptoms with products such as gabapentin or pregabalin which can cause increased risk of falls and may not be beneficial to treating B12 deficiency.
Continue to read my blog each week for more information on deprescribing, safer medication alternatives, and medication effects. Most importantly stay WISE & WELL!